Illinois, 2003Lightning Strike in Illinois, September 26, 2003
September 26, 2003 · NWS LSX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 26, 1:00 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 26, 1:00 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT FRI SEP 26 2003
.DISCUSSION...
SCT SHWRS DEVELOPED AFTER 05Z IN CENTRAL MO. SHOWERS WILL BECOME
MORE NUMEROUS ACRS THE AREA TODAY. BEST CHC WILL BE THIS AFTN INTO
EARLY EVE. LIS WILL DROP IN THE -6 ACRS THE AREA. AS A RESULT
CONVECTIVE OUTLOOK SHOWED MODERATE RISK FOR MOST OF CWA...COU AND
UIN AREA ARE IN THE SLIGHT RISK CATEGORY.
BY SATURDAY LARGE HIGH PRES WILL BUILD-UP ACROSS OUR AREA...THIS
WILL BRING TEMPS IN THE NORMAL RANGE FOR THIS TIME OF THE YEAR.
A WEAK TROP WILL CRS MO ON WED...AT THIS TIME DONT SEE MUCH OF
MOISTER TO PRODUCE ANY SIGNIFICANT RAIN. DROP RAIN FOR NOW.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
Hazardous weather outlook, Sep 26, 4:00 AM CST, 1 hour 15 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT FRI SEP 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING SOUTH AND EAST OF THE LINE FROM NEAR COLUMBIA MISSOURI
TO JUST SOUTH OF QUINCY ILLINOIS. THE REMAINDER OF THE AREA WILL BE
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND
THIS EVENING. SOME CITIES INCLUDED IN THE MODERATE RISK AREA
INCLUDE ST LOUIS...FARMINGTON...SPARTA AND SALEM ILLINOIS. CITIES
IN THE SLIGHT RISK ARE COLUMBIA INTO QUINCY AREA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY AND TONIGHT
ALONG A STRONG COLD FRONT MOVING SOUTHEASTWARD THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
Lightning, St. Clair
- When
- September 26, 5:15 AM CST
- Where
- St. Clair County, Cahokia
- Reported by
- NEWSPAPER
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
An early morning fire at a propane facility in Cahokia was caused by a lightning strike. The lighting hit a manifold where two 10 inch high pressure lines converge. Flames were reported shooting 100 feet into the air. Shut off valves on the lines were closed, but since one valve was 3 miles away, the fire continued until early afternoon as the residual fuel in the line burned off.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, September 26, 20031 injured · $10 million · F1 · 12 events
- Tornado and Flooding in Ohio, September 26 to 27, 2003$4.3 million · F1 · 7 events
- Tornado and Hail in Indiana, September 26, 2003$380,000 · F1 · 10 events
- Hail and Damaging Winds in Ohio, September 26 to 27, 2003$124,000 · 50 kt wind · 22 events
- Hail in Illinois, September 26, 2003$70,000 · 1.75 in hail · 4 events
- Hail in Iowa, September 26, 2003$50,000 · 1.25 in hail · 1 event
- Marine Thunderstorm Winds in Lake Erie, September 26 to 27, 200312 events
- Damaging Wind in Missouri, September 26, 20031 injured · 55 kt wind · 1 event
- Hail and Damaging Wind in Missouri, September 26, 20031.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, September 26, 20031.5 in hail · 5 events
- Wildfire in Oregon, September 26 to 27, 20034 events
- Hail in Iowa, September 26, 2003$2,000 · 0.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337342.